Chloramine-induced anaphylaxis while showering: a case report
1 Allergy Unit, General Hospital, Civitanova Marche, Italy
2 Allergy/Pulmonary Rehabilitation Unit, ICP Hospital, Milan, Italy
3 Research Department, Lofarma, Milan, Italy
Journal of Medical Case Reports 2012, 6:324 doi:10.1186/1752-1947-6-324Published: 25 September 2012
Sodium-N-chlorine-p-toluene sulfonamide, commonly known as chloramine-T, is a derivative of chlorine which is widely used as a disinfectant. For many years, chloramine-T has been described as a cause of immediate-type hypersensitivity, especially with regard to asthma and rhinitis, and as a cause of occupational dermatoses in cleaning personnel in hospitals, although no anaphylactic reaction has yet been reported. Hence, to the best of our knowledge we present the first case of anaphylaxis to chloramine-T with evidence of specific immunoglobulin E antibodies.
We describe the case of a 25-year-old Caucasian woman who was in good health and with a negative history for atopy, including no respiratory symptoms of rhinitis or asthma, and with no professional exposure to chloramine-T. She, while showering, applied a chloramine-T solution to a skin area with folliculitis on her leg, and within a few minutes developed generalized urticaria and angioedema, followed by vomiting and collapse with loss of consciousness. A skin prick test with a chloramine-T solution at 10mg/mL concentration was positive, and specific immunoglobulin E to chloramine-T was quantified at a value of 2.9 optical density as measured by the enzyme allergosorbent test technique.
The strict cause-effect relationship and the results of the skin test and the in vitro test make certain the causative role of chloramine-T in this case of anaphylaxis. This suggests that chloramine-T, based on its wide use as a disinfectant, should be considered a possible cause in anaphylaxis of unknown origin.